I am new to the group and have had 37 operations, 27 on my knees or legs with losing my left leg above the knee in October of 2012. I have a lot of phantom pains but not sure if it is phantom or diabetic nerve pain since I have diabetes. Any information would be a great help.
Hey there, hugs and support to you! I am glad that you are here with us. This is a great place to give and get support. I would think that Having 37 operations must have its own side effect or pain attached to it? hugs to you. we are here for you.
@Aura82 Thank you so much for the reply. Pain and I are old friends/enemies. In many ways it has taught me what I need to do to come back from each surgery. That’s why when I lost my leg, it was easier than the pain I was going through than MRSA and two other infections in my knee. I send hugs back to you also. I appreciate you being here for me.
Hi Dbdubois7. Welcome to the group.
I'm. RBKA as of April, 2014. I had horrible phantom pain for the first nine months following my amputation. The worst of it was feeling like my foot was hot and on fire. I would also have what I describe as "memory" pain in that I severely crushed my foot so sometimes I had the pain of the broken bones, sometimes I felt the pain of a sprained ankle or blisters on my heel. All kinds of crazy stuff. I was already taking gabapentin/neurontin for neuropathy but my doctor switched me to Lyrica. I had horrible side effects with Lyrica so I went back to the gabapentin. When the phantom pain was at its worst I would increase my gabapentin, put an ice pack under my knee or limb as it helped soothe the nerves. Some people prefer heat. Which ever you prefer just place the ice or heat pack under your resudual limb or soak in hot or cool tub. I sometimes I would take a low dose of Ativan for anxiety as my anxiety would sky rocket with the pain. On really really bad nights, I'd add a Vicodin to the mix and sleep. For some reason phantom pain is worst at night for me.
Once I began wearing a prosthetic limb the phantom pain decreased in frequency and severity to where I might struggle a couple times a month. I think the compression of the socket helps coupled with the fact that seeing two feet is equivalent to mirror therapy.
If you don't know what mirror therapy is, it's where you take a large mirror and place it against the amputated limb. Position it so you can see your good leg in the mirror so it appears you have two legs again. Wiggle your toes, massage your good leg while watching it in the mirror and. It's suppose to help retrain your brain but you have to be consistent with it every day. Some swear it helps. I wasn't consultant enough so it didn't benefit me but looking down at two shoes now really helps me as I feel whole again.
Talk to your doctor about the phantom pain. Hopefully he/she will realize that it is indeed real pain. If you're already taking gabapentin or Lyrica, perhaps an increase in dosage is recommended. There is also. Tens machine that some amputees find helpful as well. Some prefer smoking medical marajuana. You can also try massaging the limb or tapping it with your fingers.
I hope you find relief really soon I know all too well the frustrations of phantom pain. I check in here every day so if I can help with anything else just give me a shout.
@browneyedgirl1960 So sorry to hear how you lost your lower leg. I have done everything but the Lyrics which I will talk to my doctor. I have a prosthetic but can’t use it because my right knee, which is a total replacement, won’t hold me due to the many operations that I have had on it. MRSA and two other infections in my left knee caused me to lose my leg. This includes having a heart attack during one of the seven surgeries I had in 2012 to try and save the leg. I would like to think these operations have made me stronger. I have used some of the “funnier” things that have happened in my speeches in Toastmasters. I do appreciate your advice and will speak to my doctor about Lyrics. Thanks again.
Hi look at alternate therapies worth a try! I know people that have recovered from pain/illness from these therapies.
@Tashaj0407 Thank you for the suggestion. I will definitely look into it